Pharmacist explains amlodipine ankle swelling and what to do
Pharmacist explains amlodipine ankle swelling and what to do

Millions of people in the UK take amlodipine to manage high blood pressure, reduce the risk of heart attacks and strokes, and prevent angina attacks. Figures show more than 35 million prescriptions for amlodipine are issued through the NHS in the UK every year, making it one of the most frequently dispensed cardiovascular medications.

Pharmacist Raj R Patel has turned to social media to explain why some people taking amlodipine find themselves with swollen ankles, and what to do if they think they might be affected. Posting as Pharmacist Health Raj, he said in a TikTok: "You put your shoes on in the morning. Come 6 o'clock, you wonder whose ankles you've come home with. Now, if you're taking amlodipine to help with your blood pressure, that little tablet could be part of the reason."

Why amlodipine causes swelling

Mr Patel explained: "Amlodipine relaxes the blood vessels. That's what keeps the blood pressure down. Does exactly what we want, but there's a catch. It can also allow some fluid to leak out of tiny blood vessels into the surrounding tissues. As you're on your feet all day, that fluid can collect around your ankles, and so by the evening, your shoes feel tighter and your ankles are all puffy."

He noted that this does not happen to everyone. "Swollen ankles aren't always caused by your tablets. There can be other reasons. If you've noticed this since starting amlodipine, don't just stop taking it. Get it checked. Sometimes just changing the dose or the medication can make a huge difference."

When swelling needs urgent care

The pharmacist also answered common questions on the subject, confirming that those taking a higher dose can be more likely to suffer from the problem. He warned of a key time when swelling needs urgent care: "Amlodipine can cause swelling, often around both ankles, but a new swollen, painful, or tender single leg needs prompt assessment because a blood clot is one possible cause."

He advised calling NHS 111 for urgent advice, but added: "If leg swelling comes with sudden breathlessness or chest pain, call 999."

Common side effects listed by the NHS

According to the NHS, swollen ankles are one of several common side effects of amlodipine. It says: "Like all medicines, amlodipine can cause side effects, although not everyone gets them. Some side effects should ease after a week or so as your body gets used to the medicine, but others can last longer."

The NHS lists seven common side effects that can affect people taking amlodipine:

  • swelling in your ankles, feet and legs (oedema)
  • headaches, dizziness and feeling sleepy
  • a fast heartbeat, or feeling like your heartbeat is more noticeable (palpitations)
  • a red and warm face or neck (flushing)
  • tummy pain and feeling sick (nausea)
  • constipation or diarrhoea
  • feeling weak and tired (fatigue)

It advises: "If you feel dizzy or sleepy after taking amlodipine, do not drive, ride a bike or use machinery until you no longer have these symptoms."